Illinois, 2004

Damaging Wind in Illinois, July 14, 2004

July 14, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 1:20 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 14, 1:20 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT WED JUL 14 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWED CLOUDS INCREASING IN AN AXIS FROM NCNTRL
AND NW MISSOURI...ACROSS SOUTH CENTRAL IL INTO SOUTHWEST INDIANA. NEWLY
FORMED CONVECTION WAS NOTED SE OF ST. LOUIS IN THIS INCREASING AREA
OF CLOUDS. AS OF 0715 UTC...STRENGTHENING CONVECTION WAS SEEN JUST
NORTH OF PERRY COUNTY IN SOUTHWEST ILLINOIS. THE CLOUDS AND
CONVECTION WERE COINCIDENT WITH A SFC FRONTAL BOUNDARY...AND MID
LEVEL WAVE MOVING SSE EARLY THIS MORNING. MEANWHILE...THE AIRMASS OVER OUR
CWFA REMAINS VERY UNSTABLE...BUT MODESTLY CAPPED. THE EASTERN SECTOR
OF THE FA HAS BEEN RAKED OVER BY CONVECTION EARLIER THIS EVENING AND
OVERNIGHT...AND WAS NOT AS UNSTABLE. THE RUC AND ETA BOTH SHOW A
WEAKENING CAP ACROSS CENTRAL AND WEST SECTIONS OF OUR CWFA OVER THE
NEXT 6 TO 9 HOURS. COMBINING THE WEAKENING CAP WITH OBSERVED SAT AND
RADAR TRENDS...WE WOULD FEEL MORE COMFORTABLE CARRYING A LOW
POP ACROSS THE ENTIRE FA AS THE FRONT MOVES SOUTH ACROSS THE REGION.
WE WILL CONFINE POPS TO MAINLY THE MORNING HOURS OVER THE NRN 1/2 OF
THE FA...AND SOUTHERN 1/3 OF THE FA INTO THE AFTERNOON HOURS. WITH
ONLY MARGINAL MOISTURE PRESENT...AND THE FACT THAT SOME INHIBITION
STILL EXISTS...MEANS WE WILL KEEP THE POPS QUITE LOW...ON THE ORDER
OF 20 PERCENT (SLIGHT CHANCE).

WILL RAPIDLY END POPS BY EARLY THIS EVENING OVER THE EXTREME
SOUTHERN AND SOUTHWEST COUNTIES. IN THE WAKE OF THE FRONT...DRIER
AIR WILL BECOME ESTABLISHED ACROSS THE FA. NOT A WHOLE LOT IN THE
WAY OF CLOUDS...BUT STILL ENOUGH UPPER LEVEL MOISTURE AT TIMES TO GO
WITH PARTLY CLOUDY.

BOTH THE ETA AND GFS SUGGESTING A DRY FRIDAY IS IN QUESTION. AFTER
COORDINATING WITH LMK...AND TRYING TO BLEND WITH LSX AND ILX...WE
ADDED AN AFTERNOON POP FOR FRIDAY. NW FLOW ALOFT IS FORECAST TO
PERSIST...BUT THE MODELS DEPICT HEIGHT FALLS AS THE UPPER TROF
DEEPENS JUST A BIT OVER THE GREAT LAKES REGION. THE CYCLONIC ASPECT
SHOULD ALLOW BROAD VORTICITY TO SPIN SE...AND PROVIDE ENOUGH UPPER
SUPPORT TO WARRANT THE MENTION FRIDAY AFTERNOON. THE REFLECTION AT
THE SFC WILL BE A WEAK FRONTAL BOUNDARY...FORECAST TO BISECT THE FA
AROUND 00Z SAT.

FEW TO NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 13, 10:57 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1157 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...EXCESSIVE HEAT WARNING IN EFFECT FOR MOST OF THE QUAD STATE AREA
UNTIL 7 PM CDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR A SMALL PORTION
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...GENERALLY TO THE
NORTHEAST OF A CISNE ILLINOIS...TO SANTA CLAUS INDIANA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE REGION.  THE MAIN HAZARDS
WITH THE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...AND VERY HEAVY
RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT. THIS WARNING
COVERS ALL OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI. IN WEST KENTUCKY...THE WARNING IS IN EFFECT FOR ALL WEST
KENTUCKY COUNTIES WEST AND NORTH OF A LINE FROM MURRAY AND BENTON TO
MADISONVILLE AND CENTRAL CITY KENTUCKY. THE COMBINATION OF HEAT AND
HUMIDITY WILL RESULT IN HEAT INDICES TOPPING OUT IN THE 105 TO 110
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI AND WESTERN KENTUCKY WEDNESDAY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN. THERE IS A SMALL CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH WEDNESDAY.

SMITH

In the hours before

Local storm report, Jul 13, 8:20 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             PROVIDENCE              37.40N 87.75W
07/13/2004  0.88 INCH        WEBSTER            KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 13, 8:30 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     WINSLOW                 36.48N 89.11W
07/13/2004                   OBION              TN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. TREE DOWN ON HOUSE AND CAR. 100
            YEAR OLD TREES REPORTED DOWN IN COMMUNITY. BARN DESTROYED
            NEAR ARTHUR ALONG HIGHWAY 61.

&&

SMITTY
Local storm report, Jul 13, 8:32 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
932 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. TREE DOWN ON HOUSE AND CAR. 100
            YEAR OLD TREES REPORTED DOWN IN COMMUNITY. BARN DESTROYED
            NEAR ARTHUR ALONG HIGHWAY 61.

&&

SMITTY
Local storm report, Jul 13, 8:44 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. TREE DOWN ON HOUSE AND CAR. 100
            YEAR OLD TREES REPORTED DOWN IN COMMUNITY. BARN DESTROYED
            NEAR ARTHUR ALONG HIGHWAY 61.

0633 PM     TSTM WND DMG     3 S PETERSBURG          38.45N 87.28W
07/13/2004                   PIKE               IN   PUBLIC

            TREES AND POWER LINES DOWN ALONG STATE HIGHWAY 57 SOUTH
            OF TOWN.

0634 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
07/13/2004                   WABASH             IL   EMERGENCY MNGR

            TREES AND LARGE TREE LIMBS DOWN.

0640 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            BIG TREES, LARGE LIMBS, AND POWER LINES DOWN.

0641 PM     TSTM WND DMG     4 S MACKEY              38.19N 87.39W
07/13/2004                   WARRICK            IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

0645 PM     TSTM WND DMG     6 NE SANTA CLAUS        38.18N 86.85W
07/13/2004                   SPENCER            IN   TRAINED SPOTTER

            TREES DOWN DAMAGING VEHICLES IN THE COMMUNITY OF SAINT
            MEINRAD.

0645 PM     TSTM WND DMG     POSEYVILLE              38.17N 87.78W
07/13/2004                   POSEY              IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. WIND GUST ESTIMATED 50 TO 60 MPH.

0655 PM     TSTM WND DMG     BOONVILLE               38.05N 87.27W
07/13/2004                   WARRICK            IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HOMES AND VEHICLES.

0655 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
07/13/2004  58 MPH           VANDERBURGH        IN   AWOS

            MEASURED AT EVANSVILLE REGIONAL AIRPORT.

0700 PM     TSTM WND DMG     GRANDVIEW               37.94N 86.98W
07/13/2004                   SPENCER            IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN COUNTY WIDE.

0700 PM     TSTM WND GST     BOONVILLE               38.05N 87.27W
07/13/2004  65 MPH           WARRICK            IN   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN. LARGE LIMBS DOWN ALSO.
            WIND GUST 65 MPH WITH 1/2 HAIL ASSOCIATED WITH STORM.
            PORTION OF COMMUNITY WITHOUT POWER.

0707 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/13/2004                   DAVIESS            KY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN WITH FLYING DEBRIS.

0708 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/13/2004                   DAVIESS            KY   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT
            THE COUNTY.

0715 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
07/13/2004  60 MPH           DAVIESS            KY   TRAINED SPOTTER

            TREES DOWN WITH SHINGLES BLOWN OFF OF SOME HOMES.

0725 PM     HAIL             2 S CHANDLER            38.01N 87.37W
07/13/2004  0.88 INCH        WARRICK            IN   TRAINED SPOTTER

            NICKLE SIZE HAIL 2 MILES SOUTH OF CHANDLER NEAR ROUTE 61.

0735 PM     TSTM WND DMG     LIVERMORE               37.49N 87.13W
07/13/2004                   MCLEAN             KY   EMERGENCY MNGR

            TREES DOWN IN PORTION OF COMMUNITY.

0745 PM     TSTM WND DMG     CALHOUN                 37.54N 87.26W
07/13/2004                   MCLEAN             KY   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN PORTIONS OF
            COMMUNITY AND THROUGHOUT COUNTY.

0800 PM     TSTM WND DMG     GREENVILLE              37.21N 87.18W
07/13/2004                   MUHLENBERG         KY   TRAINED SPOTTER

            SEVERAL TREES AND TREE LIMBS DOWN.

0810 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
07/13/2004                   HOPKINS            KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

0815 PM     TSTM WND GST     GREENVILLE              37.21N 87.18W
07/13/2004  60 MPH           MUHLENBERG         KY   TRAINED SPOTTER

0820 PM     TSTM WND DMG     GREENVILLE              37.21N 87.18W
07/13/2004                   MUHLENBERG         KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG ROUTE 431.

0835 PM     TSTM WND DMG     CLIFTY                  37.00N 87.15W
07/13/2004                   TODD               KY   EMERGENCY MNGR

            TREES DOWN IN THE COMMUNITIES OF CLIFTY, CLAYMORE AND
            ELLEGRE.

0852 PM     TSTM WND GST     ALLEGRE                 36.93N 87.22W
07/13/2004  60 MPH           TODD               KY   AMATEUR RADIO

            TREES DOWN COUNTY WIDE.

0852 PM     TSTM WND GST     ALLEGRE                 36.93N 87.22W
07/13/2004  60 MPH           TODD               KY   AMATEUR RADIO

            TREES DOWN COUNTY WIDE WITH SMALL HAIL REPORTED.

0917 PM     HAIL             PROVIDENCE              37.40N 87.75W
07/13/2004  0.88 INCH        WEBSTER            KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jul 13, 8:58 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     8 SSE ELKTON            36.70N 87.10W
07/13/2004                   TODD               KY   AMATEUR RADIO

            TREES DOWN OVER ROADS IN ALLENSVILLE.

&&

RJP
Local storm report, Jul 13, 10:08 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1108 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     PRINCETON               38.36N 87.57W
07/13/2004                   GIBSON             IN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE, ESPECIALLY IN PRINCETON AND
            OAKLAND CITY. FIRES DUE TO DOWNED POWER LINES.

0800 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
07/13/2004                   HOPKINS            KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE

0830 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
07/13/2004                   CHRISTIAN          KY   COUNTY OFFICIAL

            TREES DOWN COUNTY WIDE, FIRES DUE TO DOWNED POWER LINES

&&

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 14, 1:50 AM CST
Where
Jefferson County, Scheller
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
38.183, -89.100

Large tree limbs were blown onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411841.